Alabama, 2022

Damaging Winds and Strong Wind in Alabama, March 30, 2022

March 30, 2022 · NWS HUN · 24 events in 7 counties and zones

A powerful low pressure system moved northeast from the central Plains into the Great Lakes, bringing a strong cold front through the Mississippi and Tennessee Valleys. Very windy conditions developed during the morning and extended into the early evening hours of the 30th, producing sustained speeds of 25-35 mph and gusts of 45 to 55 mph.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
3
Property damage
$7.8 million
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A powerful low pressure system moved northeast from the central Plains into the Great Lakes, bringing a strong cold front through the Mississippi and Tennessee Valleys. Very windy conditions developed during the morning and extended into the early evening hours of the 30th, producing sustained speeds of 25-35 mph and gusts of 45 to 55 mph. These winds knocked down numerous tree limbs and trees, some power lines and some power poles This resulted in power outages in portions of northern Alabama. Significant roof damage also occurred.

A squall line which originated during the early morning of the 30th over Arkansas reached northwest Alabama around 5-7 PM, and tracked east across the remainder of north Alabama during the evening hours. The line of thunderstorms also produced sporadic wind damage, the most severe being in western and central Lauderdale County, where a narrow swath of damage included homes being destroyed and a church experiencing heavy damage. Several trees were snapped or toppled in the path.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 30, 6:27 AM CST, 33 minutes earlier.

Area forecast discussion, Mar 30, 6:27 AM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
727 AM CDT Wed Mar 30 2022

.UPDATE...
For 12Z TAFS.

&&

.NEAR TERM...(Today and Tonight)
Issued at 600 AM CDT Wed Mar 30 2022

Overall, there have been no significant changes to forecast
reasoning for a couple of high wind events that will occur across the
local area today. These events will be initiated by a mid-level
shortwave trough currently across the southern High Plains, which is
predicted to deepen as it phases with a separate trough to its north
and lifts northeastward through OK and into southwestern MO. As the
systems consolidating surface low begins to shift northeastward
across eastern MO/western IL this afternoon, it will undergo a
similar intensification process, with a rapidly contracting pressure
gradient supporting intense south-southeasterly flow for about a
10-hour window from 16-02Z. Although the magnitude of the winds will
largely be driven by the local pressure gradient, deep-mixing will
occur within the dry boundary layer that will be in place across our
region for most of the day, and this should result in downward mixing
of 60-70 knot flow at the 850-mb level. Thus, it is not surprising
that latest blended guidance advertises sustained winds of 30-40 MPH
with frequent gusts around 60 MPH across our northwest AL zones, and
we have upgraded this portion of the NPW to a High Wind Warning.
Widespread tree and power line damage attributable to gradient flow
will occur in this region. At this point, the Wind Advisory has been
maintained for the rest of the CWFA, where gusts will generally fall
just shy of warning criteria. That said, frequent gusts around 60 MPH
are anticipated in our highest terrain locations. Otherwise, highs
will reach the u70s-l80s for much of the region today, and this could
lead to critical fire weather conditions across northeast AL, where
lower dewpoints will result in very low afternoon RH values in
conjunction with the intense winds.

The second high wind event will be driven by strong-severe
convection that will impact the region from very late this afternoon
through this evening. Latest global and high-resolution model
guidance continues to depict a rather sharp surface trough/dryline
and intense QLCS crossing the MS River to our west early this
afternoon. There are still indications that a few warm sector
supercells may develop across northern MS in the 19-21Z timeframe
immediately ahead of the squall line, which could potentially
increase the threat for a strong (EF2+) tornado across northwest AL
very late this afternoon as they track rapidly northeastward.
Otherwise, the main risk for severe weather will occur with the line
itself, which should cross the MS-AL border around 00Z. It still
appears as if the fast eastward motion of the line will force it to
outrun a narrow plume of unstable air characterized by dewpoints in
the lower 60s. Furthermore, a narrow swath of light precipitation may
develop immediately ahead of the QLCS, which could stabilize the
inflow airmass and result in additional weakening as the line shifts
eastward this evening. The QLCS will likely be a bit more broken and
comprised of supercell structures to our south, and based on
consideration of all of these factors, we feel the risk for
significant damaging winds (70-80 MPH) and QLCS-embedded tornadoes
is greatest across our southwestern counties. However, at least some
risk for severe winds will exist until the line exits the region
around 05Z. Lows will range from the u40s-m50s, with lingering shower
activity expected to persist for much of the early morning period.

.SHORT TERM...(Thursday through Friday)
Issued at 600 AM CDT Wed Mar 30 2022

Isolated-widely scattered shower activity in the wake of the late
night QLCS will come to an end shortly after sunrise on Thursday, and
with weak westerly flow/cold advection and lingering cloud cover,
highs will only reach the l-m 60s. Models suggest that another well-
defined mid-level vort max will pivot east-northeastward through the
TN Valley on Thursday afternoon/evening, around a deep upper low over
the Great Lakes. This could contribute to additional light shower
activity during this period. Otherwise, dry, west-northwest flow will
prevail on Thursday night, before backing to the west-southwest on
Friday as another broad mid-level trough begins to shift eastward
across the Great Plains.

.LONG TERM...(Friday night through Tuesday)
Issued at 600 AM CDT Wed Mar 30 2022

The trough noted at the end of the short term discussion will cross
the region on Saturday morning, but given the weak nature of this
disturbance, we expect little (if any) shower activity. High clouds
related to this system will clear the region Saturday evening,
setting the stage for a very pleasant day on Sunday, featuring sunny
skies, light winds and highs in the u60s-l70s. Deep-layer flow will
back to the west-southwest once again on Sunday night, as a southern
stream trough digs across the southwestern CONUS. Model guidance
exhibits significant variability in the amplitude of this wave as it
emerges across the southern Plains on Monday, and with this also
noted in the surface pressure pattern, we have very low confidence in
the location of the warm sector airmass and risk for thunderstorms
early next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 727 AM CDT Wed Mar 30 2022

No changes from previous aviation forecast reasoning. Conditions
will remain VFR for much of the period, with overcast Cs resulting in
cigs arnd FL200. The primary impact today will be sfc winds that
will increase to 30G40 knots from the SSE by 18Z. By mid/late aftn, a
cold front and band of convection will begin to approach the region
from the west, with strengthening low-level flow ahead of this
feature warranting inclusion of LLWS in the TAFs. This band of
SHRA/TSRA should impact MSL/23-02Z and HSV/01-04Z, with very strong
winds gusts (45+ knots) anticipated. Conditions will improve late in
the period as the front shifts quickly eastward, but moderate WSW
flow and low/MVFR stratus will persist thru 12Z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...

AL...Wind Advisory until 1 AM CDT Thursday for ALZ005>010-016.

     High Wind Warning until 1 AM CDT Thursday for ALZ001>004.

TN...Wind Advisory until 1 AM CDT Thursday for TNZ076-096-097.

&&

NEAR TERM...70/DD
SHORT TERM...70/DD
LONG TERM...70/DD
AVIATION...70/DD

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 30, 6:21 AM CST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
721 AM CDT Wed Mar 30 2022

ALZ001>010-016-TNZ076-096-097-311130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
721 AM CDT Wed Mar 30 2022

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Strong gradient winds will occur across the region today, preceding
the arrival of a cold front this evening. A High Wind Warning has
been issued for northwest Alabama, where sustained winds of 30-40 MPH
and frequent gusts around 60 MPH will result in significant wind
damage. A Wind Advisory remains in effect for the rest of the outlook
area. Both the warning and advisory are valid from 9 AM today
through 1 AM Thursday.

It still appears as if the region will be impacted by a dangerous
outbreak of severe thunderstorms that will occur across a broad
portion of the southern U.S. today. Although the risk for supercells
and significant tornadoes may begin to increase for a small portion
of northwest Alabama late this afternoon, the most significant
impacts will occur with a squall line that will sweep eastward
through the region this evening. Hurricane-force wind gusts of 70 to
80 MPH and a few tornadoes may result in broad swaths of significant
wind damage as the line crosses the western half of the outlook area
between 7-10 PM. This line of storms will weaken as it shifts
eastward over the course of the evening, but the threat for wind
damage will persist until it exits the region between 11 PM-1 AM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Additional thunderstorms will be possible across the Tennessee
Valley from late Monday night through Tuesday.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
likely this afternoon and evening.

70/DD

The radar

The Northeast Alabama radar (KHTX), 46 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 7 strong wind. Local standard time, as filed.

Strong Wind, Madison

When
March 30, 7:00 AM CST to 9:00 PM CST
Where
Madison forecast zone
Measured
46 kt (53 mph) measured gust
Deaths
1 direct, 0 indirect
Injuries
1 direct, 1 indirect
Property damage
$47,000
Reported by
Broadcast Media
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Sustained winds of 25 to 40 mph with some gusts between 50 and 55 mph occurred. The highest sustained wind of 38 mph (7:25 PM) and gust up to of 53 mph (7:53 PM) were measured at the Huntsville International Airport. Two people were injured by flying debris, one in the Five Points area (fallen branch) and another at Hays Nature Preserve (hit by a 2 by 4). Some trees and numerous power lines were knocked down. Four utility poles were also blown down. Some fence damage was reported.

Strong Wind, Limestone

When
March 30, 7:00 AM CST to 8:30 PM CST
Where
Limestone forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

Sustained winds of 25 to 40 mph with some gusts between 50 and 55 mph in some locations were were observed. The sustained wind of 40 mph (7:30 PM) and the highest measured wind gust of 54 mph (7:30 PM) were recorded at Pryor Field Airport (southeast of Athens). These winds knocked down trees, some power lines, and least two utility poles. One tree fell on a mobile home in Athens. Another home in the Athens area experienced roof damage from the strong winds as well. Substantial roof damage to a strip mall occurred in the Athens's area and affected three separate businesses.

Strong Wind, Lauderdale

When
March 30, 7:55 AM CST to 7:20 PM CST
Where
Lauderdale forecast zone
Measured
37 kt (43 mph) measured gust
Injuries
0 direct, 1 indirect
Property damage
$1,000
Reported by
Mesonet
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

Sustained winds between 20 to 30 mph occurred with some gusts between 40 and 45 mph. The sustained winds around 19 mph (5:45 PM) and the highest recorded gust of 43 mph (6:00 PM) occurred at a APRSWXNET/CWOP site in the Greenhill area. At least one tree fell in the Killen community. This tree landed on a house, damaging the house and injuring one person.

Strong Wind, Franklin

When
March 30, 8:00 AM CST to 7:00 PM CST
Where
Franklin forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$12,000
Reported by
Mesonet
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

Sustained winds of 20 to 30 mph with some gusts between 40 and 45 mph caused multiple trees and powerlines to fall across the county.

Strong Wind, Colbert

When
March 30, 8:35 AM CST to 7:00 PM CST
Where
Colbert forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$3,000
Reported by
Mesonet
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

Sustained winds between 20 and 30 mph occurred along with gusts between 45 and 50 mph. The highest documented sustained winds around 37 mph (5:55 PM) and wind gust of 47 mph (5:53 PM) were recorded at the Muscle Shoals Regional Airport. Some trees were knocked down across the county.

Strong Wind, Cullman

When
March 30, 9:30 AM CST to 8:30 PM CST
Where
Cullman forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
34.132, -86.868 (the zone’s center; the record gives no point)

Sustained winds of 25 to 35 mph with some gusts between 50 and 55 mph occurred. The highest measured sustained wind of 35 mph (7:15 PM) and gust of 51 mph (5:35 PM) were recorded at the Cullman Regional Folsom Field Airport. Trees were reported down in the Cullman area and a roof was blown off of a building near Lewis Smith Lake west of Brushy Pond.

Thunderstorm Wind, Colbert

When
March 30, 6:37 PM CST
Where
Colbert County, 0.89 mi NE of Lane Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.840, -87.960

A tree was reported down at 6220 North Pike Road.

Thunderstorm Wind, Colbert

When
March 30, 6:38 PM CST
Where
Colbert County, 2.24 mi NNE of Cherokee
Measured
56 kt (64 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
34.782, -87.962

Trees and powerlines were blown down along North Pike Road.

Thunderstorm Wind, Colbert

When
March 30, 6:38 PM CST
Where
Colbert County, 1.33 mi WNW of Georgetown
Measured
56 kt (64 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
34.840, -87.950

Trees and powerlines were reported down near the Colbert Ferry Boat Ramp.

Thunderstorm Wind, Lauderdale

When
March 30, 6:46 PM CST to 6:58 PM CST
Where
Lauderdale County, 1.09 mi W of Sullivan Xrds to 0.64 mi NNW of Cloverdale
Measured
81 kt (93 mph) estimated gust
Property damage
$90,000
Reported by
NWS Storm Survey
Coordinates
34.902, -87.819

A narrow swath of winds between 64 and 93 mph affect locations just southwest of the intersection of CR 106 and Highway 20 (east of the Natchez Trace Parkway) and moved northeast before weakening near the Cloverdale community. Some of the most severe damage occurred near the beginning of the its path, where the roof of Cornerstone Church of Christ received significant damage, two power poles were snapped near its base, and trees were uprooted. Several very large trees were uprooted along CR 81 as it moved further northeast. Significant roof damage occurred along CR 200 just southwest of the intersection of Lindsey Drive to a commercial structure. Additional uprooted trees and roof/awning damage occurred to homes near Lindsey Drive and Lynne Drive. A huge 3 to 4 foot in diameter pine tree was snapped at its base near Lynn Drive. These intense winds continued to move northeast, crossing CR 154 and uprooting several large softwood trees just west of the intersection of CR 291. As the severe storm continued northeast, winds collapsed the door of a small barn and broke off large branches from trees as it crossed CR 8. The swath of damage continue to near the intersection of Cloverdale road and Cooper Drive, where several more trees were uprooted.

Thunderstorm Wind, Limestone

When
March 30, 7:21 PM CST to 7:25 PM CST
Where
Limestone County, 35.08 mi ESE of Midway
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.606, -86.832

Power lines and power poles down across a driveway.

Thunderstorm Wind, Colbert

When
March 30, 7:25 PM CST to 7:28 PM CST
Where
Colbert County, 1.07 mi NW of Colbert Hgts
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.680, -87.715

A tree was reported down on Milk Springs Road.

Strong Wind, Dekalb

When
March 30, 7:30 PM CST to 11:00 PM CST
Where
Dekalb forecast zone
Measured
32 kt (37 mph) measured gust
Property damage
$18,000
Reported by
Mesonet
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

Sustained winds of 25 to 35 mph with gusts up to 50 mph occurred. This knocked down trees across the county, tore shingles from a roof in the Skirum (reported gust to 50 mph) community, and heavily damaged a roof in the Rosalie area.

Thunderstorm Wind, Colbert

When
March 30, 7:58 PM CST
Where
Colbert County, 2.37 mi WNW of Fosters Mill
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.780, -87.460

A tree was reported down at the intersection of Wheeler View Drive and River Road.

Thunderstorm Wind, Madison

When
March 30, 8:38 PM CST to 8:41 PM CST
Where
Madison County, 1.8 mi NW of Fletcher Chapel
Measured
49 kt (56 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.746, -86.695

A tree was reported down at this location.

Thunderstorm Wind, Madison

When
March 30, 10:02 PM CST to 10:06 PM CST
Where
Madison County, 0.89 mi ENE of Nebo
Measured
56 kt (64 mph) estimated gust
Property damage
$13,000
Reported by
Emergency Manager
Coordinates
34.773, -86.755

One power pole down across the roadway and 2 others damaged and leaning at this location.

Thunderstorm Wind, Madison

When
March 30, 10:03 PM CST to 10:07 PM CST
Where
Madison County, 1.42 mi SSE of Cluttsville
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.812, -86.758

Downed power line reported at 203 Orvil Smith Road.

Thunderstorm Wind, Madison

When
March 30, 10:06 PM CST to 10:10 PM CST
Where
Madison County, 2.23 mi ENE of Monrovia
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Drought Monitor
Coordinates
34.778, -86.682

A tree fell on a car at this location.

Thunderstorm Wind, Madison

When
March 30, 10:08 PM CST to 10:15 PM CST
Where
Madison County, 1.39 mi WSW of Mt Leventov
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.859, -86.641

A tree was reported down near this location.

Thunderstorm Wind, Madison

When
March 30, 10:14 PM CST to 10:17 PM CST
Where
Madison County, Normal
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
34.780, -86.580

Baseball backstop fencing was toppled and minor fence damage occurred at the Alabama A&M baseball facilities.

Thunderstorm Wind, Madison

When
March 30, 10:14 PM CST to 10:17 PM CST
Where
Madison County, 0.81 mi WNW of Meridianville
Measured
50 kt (58 mph) estimated gust
Property damage
$13,000
Reported by
Emergency Manager
Coordinates
34.853, -86.584

One power pole was reported down across the road and two others leaning and damaged at this location.

Thunderstorm Wind, Madison

When
March 30, 10:14 PM CST to 10:18 PM CST
Where
Madison County, 0.09 mi WSW of Meridianville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.849, -86.571

A large tree fell down at this location.

Thunderstorm Wind, Madison

When
March 30, 10:18 PM CST to 10:21 PM CST
Where
Madison County, 1.14 mi NNE of Fisk
Measured
43 kt (49 mph) estimated gust
Property damage
$7.5 million
Reported by
Emergency Manager
Coordinates
34.984, -86.570

A power pole was reported down at this location.

Thunderstorm Wind, Madison

When
March 30, 10:20 PM CST to 10:23 PM CST
Where
Madison County, 1.47 mi W of Bell Factory
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.819, -86.506

A tree was down onto the south bound lanes of Homestead Road at Plainview Circle.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Madison2022-03-30Outside/Open AreasDirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012502, 1012782, 1012490, 1012493, 1012273, 1012503, 1012845, 1012849, 1012856, 1013195, 1013061, 1012840, 1012504, 1012857, 1013111, 1013071, 1013293, 1013296, 1013102, 1013051, 1013066, 1013295, 1013292, 1013291.